Alert archive / Kansas / Tornado Warnings in 2010
Tornado Warning 16, NWS Dodge City, KS
NWS Dodge City, KS issued this tornado warning at May 12, 2010, 4:03 PM CDT for Barber County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2010, 4:03 PM CDT (21:03 UTC)
- Expired
- May 12, 2010, 4:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 55 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 9.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2005 J/kg
- Mixed-layer CIN
- -234 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 406 m²/s²
- 0-3 km storm-relative helicity
- 388 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
758
WFUS53 KDDC 122103
TORDDC
KSC007-122130-
/O.NEW.KDDC.TO.W.0016.100512T2103Z-100512T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
403 PM CDT WED MAY 12 2010
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* TORNADO WARNING FOR...
EAST CENTRAL BARBER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 430 PM CDT
* AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY STRONG ROTATION ASSOCIATED WITH A POSSIBLE TORNADO 5 MILES
NORTH OF HAZELTON. THIS DANGEROUS STORM WAS MOVING NORTHEAST AT 40
MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN BARBER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3710 9843 3716 9849 3732 9835 3732 9834
3724 9834 3711 9834
TIME...MOT...LOC 2103Z 227DEG 33KT 3717 9840
$$
182 follow-up statements
961
WWUS53 KDDC 122111
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
411 PM CDT WED MAY 12 2010
KSC007-122130-
/O.CON.KDDC.TO.W.0016.000000T0000Z-100512T2130Z/
BARBER KS-
411 PM CDT WED MAY 12 2010
...A TORNADO WARNING REMAINS IN EFFECT FOR EAST CENTRAL BARBER COUNTY
UNTIL 430 PM CDT...
AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
STRONG ROTATION ASSOCIATED WITH A POSSIBLE TORNADO 5 MILES SOUTHEAST
OF SHARON. THIS DANGEROUS STORM WAS MOVING NORTHEAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN BARBER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3713 9841 3719 9846 3732 9835 3732 9834
3714 9834
TIME...MOT...LOC 2111Z 227DEG 33KT 3722 9833
$$
18873
WWUS53 KDDC 122124
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
424 PM CDT WED MAY 12 2010
KSC007-122133-
/O.EXP.KDDC.TO.W.0016.000000T0000Z-100512T2130Z/
BARBER KS-
424 PM CDT WED MAY 12 2010
...THE TORNADO WARNING FOR EAST CENTRAL BARBER COUNTY WILL EXPIRE AT
430 PM CDT/330 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR
THE AREA.
LAT...LON 3713 9841 3719 9846 3732 9835 3732 9834
3714 9834
TIME...MOT...LOC 2123Z 227DEG 33KT 3729 9823
$$
18What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at May 12, 2:57 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, May 12, 2:57 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 257 PM CDT WED MAY 12 2010 .DISCUSSION... DAYS 1-2... A FAIRLY STRONG SHORTWAVE TROUGH WAS EJECTING INTO THE SOUTHERN HIGH PLAINS EARLY THIS AFTERNOON AND SHOULD TRAVERSE THE CENTRAL PLAINS THIS EVENING AND OVERNIGHT. THE LOW LEVEL MOISTURE HAS BEEN SHUNTED TO THE EAST SOMEWHAT TODAY WITH THE SURFACE COLD FRONT CURRENTLY PUSHING THROUGH BARBER COUNTY. DESPITE THE APPROACH OF THE SHORTWAVE TROUGH, CURRENT THINKING IS THAT WE WILL NOT HAVE AS MUCH ELEVATED INSTABILITY OVER THE SHALLOW COOL LAYER AS WE DID LAST NIGHT. IN FACT THE STRONG LOW LEVEL WARM ADVECTION THAT WE HAD LAST NIGHT WILL BE SHARPLY REDUCED TONIGHT. A FEW SHOWERS ARE STILL POSSIBLE TONIGHT AS THE MID LEVEL FRONT PASSES ACROSS SOUTHWEST KANSAS. MID LEVEL MOISTURE WILL ACTUALLY BE FAIRLY IMPRESSIVE AHEAD OF THE MID LEVEL BAROCLINIC ZONE SO SHOWERS ARE CERTAINLY POSSIBLE. HOWEVER, THE MODELS ARE IN SIGNIFICANT DISAGREEMENT ON HOW WIDESPREAD THIS WILL BE. THE NAM IS MUCH DRIER WITH THE GFS BEING THE WETTEST MODEL. ANY SURFACE BASED STORMS THIS AFTERNOON WILL BE CONFINED TO EXTREME EASTERN BARBER COUNTY BEFORE 5 PM. FAIRLY TRANQUIL WEATHER IS EXPECTED THE NEXT COUPLE OF DAYS AS SHORTWAVE RIDGING AND SURFACE HIGH PRESSURE DOMINATE. SOME SHOWER ACTIVITY COULD SNEAK INTO FAR SOUTHWEST KS LATE FRIDAY AFTERNOON BUT CURRENT THINKING IS THAT THE PRECIP MAY HOLD OFF UNTIL LATER FRIDAY NIGHT GIVEN THE STABLE AIRMASS THAT WILL BE IN PLACE. TEMPERATURES SHOULD BE HELD UP BY CLOUDS AND WIND TONIGHT SO MINS WERE RAISED A FEW DEGREES. OUR FAR WESTERN COUNTIES COULD RADIATE TOWARD 10-12Z SO MID TO UPPER 30S WERE KEPT THERE. OTHERWISE NO BIG CHANGES WERE MADE TO TEMPERATURES THROUGH FRIDAY. DAYS 3-7... THE EXTENDED MODELS ARE IN RATHER GOOD AGREEMENT WITH THE EVOLUTION OF THE LONG WAVE PATTERN OVER THE NEXT WEEK. THERE ARE SOME SMALL SIGNIFICANT DIFFERENCES BETWEEN THE MODELS (AS MENTIONED BELOW) WHICH ARE THE FOCUS OF MOST OF THE ATTENTION IN THE EXTENDED FORECAST. THE CURRENT STATE OF THE ATMOSPHERE IS CHARACTERIZED BY GENERAL TROFINESS OVER THE WESTERN THIRD OF THE COUNTRY WITH RIDGING OVER THE CENTER OF THE COUNTRY (CONSISTENT WITH GWO 4-5). THIS IS FORECAST BY MODELS TO CONTINUE WHICH IS REASONABLE CONSIDERING THE STRENGTH OF THE GWO SIGNAL AT PRESENT. THIS ADDS SOME CONFIDENCE TO THE FORECAST BUT THE DEVIL WILL BE IN THE DETAILS, WHICH ARE NOT EASY TO DISCERN VERY FAR OUT. THERE IS MUCH AGREEMENT THAT A SHORTWAVE WILL SHIFT NE-WARD THROUGH THE SW FLOW FROM NM ACROSS THE CENTRAL PLAINS FRI NIGHT. WITH THE EXCEPTION OF THE EC, THE MODELS ARE QUITE WET WITH THIS SYSTEM. IT SEEMS PROBABLE THAT A MCS WILL FORM OVER THE NM/TX/CO HIGH PLAINS LATE FRIDAY AND PROGRESS ACROSS WRN KS FRI NIGHT INTO SAT AM. RAISED THE POPS TO UPPER CHANCE OVER MUCH OF MY FA DURING THAT PERIOD. THE MAIN TROF WILL BE SLOW TO PROGRESS THROUGH THE PLAINS AND HAVE CARRIED CHANCE POPS ALL THE WAY THROUGH SUNDAY. RELATIVELY COOL TEMPERATURES ARE EXPECTED OVER THE WEEKEND GIVEN THE GREATER TENDENCY FOR LOW HEIGHTS, UPSLOPE FLOW, AND PRECIP. BY MON WE BREAK OUT OF THE COOL WEATHER AS SFC FLOW COMES AROUND TO MORE SOUTHERLY AND M/SUNNY SKIES RETURN. WHILE THERE IS SOME HINT OF PRECIP MON AFTERNOON, THINK THAT WILL BE CONFINED TO CO/NM, WHERE UPSLOPE FLOW WILL CONTINUE. WE SHOULD REMAIN WARM INTO TUE AS A RIDGE BUILDS OVER THE PLAINS. WE MAY SEE A SHORTWAVE PUNCH THROUGH THE RIDGE FOR SOME STORMS TUE AFTERNOON WITH A MORE SIGNIFICANT WAVE FORECASTED TO MOVE THROUGH THE RIDGE WED. AM NOT CONFIDENT ENOUGH TO GO WITH MUCH MORE THAN SLGT CHC POPS TUE/WED, BUT FEEL THE NEED TO HAVE SOME POPS IN. FOR WK 2, IT LOOKS LIKE WE WILL EITHER REMAIN IN A SW FLOW REGIME OR TRANSITION TO MORE OF A RIDGE OVER THE PLAINS. THE 12Z EC IS SHOWING A MONSTER RIDGE DEVELOPING OUT TOWARD DAY10 AND THE GFS HAS A RATHER SUBSTANTIAL RIDGE AS WELL, ALTHOUGH MORE POSITIVELY TILTED. WITH THIS IN MIND, WILL LEAN TOWARD ABOVE NORM TEMPS AND NEAR NORMAL PRECIP FOR THE WEEK TWO FCST. -WRIGHT .AVIATION... FOG HAS LIFTED AT ALL TERMINALS AND STRATUS REMAINS THE ONLY PROBLEM. STRATUS IS BEGINNING TO ERODE FROM THE SW AND WE MAY SEE KGCK/KDDC GO BKN (MVFR) IN THE NEXT COUPLE OF HOURS. THINK CIGS WILL CU UP AGAIN AS A STRONG UPR TROF MOVES OUT OF THE ROCKIES LATE THIS AFT/EVE AND TONIGHT. SAID TROF WILL ALSO KEEP THE CHC OF SHRA (MAYBE EVEN ISOLD ELEVATED TS) TONIGHT. FLOW EXPECTED TO REMAIN N-NW AT ALL TERMINALS TONIGHT WITH SPEEDS DECREASING. -WRIGHT && .PRELIMINARY POINT TEMPS/POPS... DDC 40 65 43 71 / 40 0 0 10 GCK 37 65 41 70 / 40 0 0 30 EHA 37 66 42 69 / 20 0 0 40 LBL 39 67 43 69 / 20 0 0 30 HYS 39 66 42 70 / 50 0 0 0 P28 43 67 44 71 / 30 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN24/34
Hazardous weather outlook, May 12, 7:06 AM CDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 706 AM CDT WED MAY 12 2010 KSZ030-031-043>046-061>065-074>079-084>088-131215- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-MORTON-STEVENS- SEWARD-MEADE-CLARK- 706 AM CDT WED MAY 12 2010 /606 AM MDT WED MAY 12 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT DENSE FOG IS EXPECTED THROUGH THE HIGHWAY 50 CORRIDOR THROUGH MID MORNING TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT WITH CLOUD TO GROUND LIGHTNING AND HAIL EXPECTED TO BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ066-080-081-089-090-131215- STAFFORD-KIOWA-PRATT-COMANCHE-BARBER- 706 AM CDT WED MAY 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A SLIGHT CHANCE FOR THUNDERSTORM REDEVELOPMENT EXISTS LATER IN THE AFTERNOON. SMALL HAIL AND CLOUD TO GROUND LIGHTNING WOULD BE THE MAIN THREAT IF ANY THUNDERSTORMS DO DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT WITH CLOUD TO GROUND LIGHTNING AND HAIL EXPECTED TO BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC RUSSELL
In the hours before
Local storm report, May 12, 3:38 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
338 PM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 7 N HARDTNER 37.12N 98.64W
05/12/2010 E1.00 INCH BARBER KS PUBLIC
&&
JRJThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 11:08 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell | 52 min |
| May 11, 11:54 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 66 min |
| May 12, 12:39 AM CDT | Severe Thunderstorm Warning | DDC | Ford | 36 min |
| May 12, 1:11 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Pawnee | 64 min |
| May 12, 2:13 AM CDT | Special Weather Statement | DDC | Stafford | 47 min |
| May 12, 2:59 AM CDT | Special Weather Statement | DDC | Stafford | 31 min |
| May 12, 6:57 AM CDT | Dense Fog Advisory | DDC | Finney, Ford, Gray | 4 hr |
| May 12, 3:13 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 47 min |
| May 12, 3:55 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 50 min |
| May 12, 4:42 PM CDT | Areal Flood Advisory | DDC | Barber | 3 hr |
| May 12, 5:26 PM CDT | Special Weather Statement | DDC | Barber | 64 min |
| May 12, 6:26 PM CDT | Areal Flood Warning | DDC | Barber | 9 hr |
Nearby
Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.